Oklahoma, 2008

Damaging Wind in Oklahoma, August 9, 2008

August 9, 2008 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the eastern Oklahoma Panhandle producing damaging winds during the early evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Oklahoma Panhandle producing damaging winds during the early evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 9, 5:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT SAT AUG 9 2008

.AVIATION...
IT IS A RATHER DIFFICULT AVIATION FORECAST THIS EVENING GIVEN THE
COLD FRONT IN THE VICINITY AND CONVECTION FORMING ACROSS THE
PANHANDLES. IT IS HARD TO DISCERN EXACTLY WHERE THE COLD FRONT IS AT
THIS TIME GIVEN THE NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA...BUT
THE BEST GUESS IS THAT THE COLD FRONT LIES ACROSS THE OK PANHANDLE
INTO THE EXTREME NORTHWEST TX PANHANDLE. AN OUTFLOW BOUNDARY AHEAD OF
THIS FRONT HAS PUSHED THROUGH KDUX AND MAY MAKE IT AS FAR SOUTH AS
AMARILLO...BUT THIS IS NOT CERTAIN AT THIS POINT. CONVECTION LOOKS TO
BE MAINLY OF THE DIURNAL VARIETY SO ONCE THE SUN SETS WE SHOULD SEE A
DECREASE IN AREAL COVERAGE/INTENSITY. IN THE MEANTIME...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE IN THE VICINITY OF ALL THREE
TERMINALS FROM TIME TO TIME. THESE WERE MAINLY COVERED WITH VCTS
REMARKS BUT UPDATES WILL BE MADE AS NEEDED TO FINE TUNE THE
CONVECTION TIMING.

OTHERWISE...THE COLD FRONT IS EXPECTED TO SLIDE SOUTH
OVERNIGHT...PASSING THROUGH KAMA BY SUNRISE. NORTH TO NORTHEAST WINDS
WILL BRING IN LOW LEVEL MOISTURE...RESULTING IN LOW END MVFR CIGS AT
KDHT/KGUY LATE TONIGHT. IT IS NOT OUT OF THE QUESTION THAT WE MAY SEE
SOME IFR CONDITIONS BUT CONFIDENCE IS LOW IN THAT OCCURRING. I DID
INCLUDE A SCATTERED DECK AROUND 2500 FEET AT KAMA SUNDAY MORNING BUT
CIGS ARE NOT ANTICIPATED AT THIS TIME. MOST OF SUNDAY SHOULD BE DRY
WITH CONVECTION POSSIBLE ONCE AGAIN LATE SUNDAY AFTERNOON AND
EVENING. CB REMARKS WERE ADDED LATE IN THE TAF PERIOD TO ACCOUNT FOR
THIS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 547 PM CDT SAT AUG 9 2008/

UPDATE...
HAVE ISSUED UPDATE TO GRAPHICAL FCSTS...BASED ON RADAR TRENDS...CALLING FOR
AREAL QUALIFIERS THIS EVE.  HAVE INCREASING POPS ACROSS NRN ZONES.  HAVE
INCREASED QPF THIS EVE ALSO.  UPDATED TEXT PRODUCTS WILL BE ISSUED
SHORTLY.

COCKRELL

PREV DISCUSSION... /ISSUED 326 PM CDT SAT AUG 9 2008/

DISCUSSION...
COLD FRONT ALREADY MOVING INTO THE NORTHERN CWA RIGHT NOW...WITH
LINE OF CUMULUS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT. EXPECT
THIS TO BE THE MAIN FEATURE CAUSING THUNDERSTORM INITIATION THIS
AFTERNOON AND EVENING AS IT MOVES SOUTH THROUGH THE AREA. WESTERLY
UPPER LEVEL FLOW WILL ALSO ALLOW MOUNTAIN CONVECTION TO DRIFT INTO
THE PANHANDLES. THERE MAY BE ENOUGH UPPER LEVEL SUPPORT TO ALLOW
THUNDERSTORMS TO CONTINUE AFTER MIDNIGHT TONIGHT SO HAVE DECIDED TO
CONTINUE SLIGHT CHANCE POPS THROUGH TOMORROW MORNING. COLD FRONT
SHOULD CLEAR THE CWA SUNDAY MORNING.

THUNDERSTORMS WILL LIKELY REDEVELOP OVER THE HIGHER TERRAIN OF NEW
MEXICO ON SUNDAY AFTERNOON AND DRIFT EAST INTO THE PANHANDLES SUNDAY
EVENING. UPPER LEVEL SHORTWAVE TROUGH WILL AID IN THE DEVELOPMENT AND
PERSISTENCE OF THESE STORMS THROUGH THE NIGHT AND INTO MONDAY.

DID NOT MAKE MANY CHANGES TO EXTENDED FORECAST. UPPER RIDGE EXPECTED
TO REMAIN TO THE WEST...WITH NORTHWESTERLY UPPER LEVEL FLOW
CONTINUING THROUGH THE END OF NEXT WEEK. CLOSED LOW DROPS SOUTH
ACROSS THE GREAT PLAINS LATE IN THE WEEK...WHICH MAY ALLOW ANOTHER
COLD FRONT TO PUSH INTO THE PANHANDLES...FURTHER INCREASING
THUNDERSTORM CHANCES. OVERALL WET PATTERN CONTINUES WITH THUNDERSTORM
CHANCES ALMOST EVERY NIGHT.

DID LOWER MINIMUM TEMPERATURES ESPECIALLY ON SUNDAY NIGHT AS LIGHT
WINDS SHOULD ALLOW TEMPERATURES TO COOL MORE THAN THE MAV INDICATED.
OTHERWISE STAYED VERY CLOSE TO THE MAV TEMPERATURES AND POPS ALL PERIODS.

KIMBLE

FIRE WEATHER...
DO NOT ANTICIPATE ANY FIRE WEATHER CONCERNS AS MOISTURE REMAINS IN
PLACE AND WINDS REMAIN LIGHT.

KIMBLE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Aug 9, 12:00 PM CST, 6 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 9 2008

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A COLD FRONT WILL PUSH SOUTH ACROSS THE PANHANDLES. THIS COLD FRONT
WILL COMBINE WITH INSTABILITY AND MOISTURE TO HELP PRODUCE
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH TONIGHT. STRONG GUSTY
WINDS AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS FROM THE
STRONGEST STORMS. LOCALIZED FLOODING OR FLASH FLOODING WILL BE
POSSIBLE AS A RESULT OF THE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN PORTION OF
THE PANHANDLES SUNDAY WITH THUNDERSTORMS EXPECTED ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SUNDAY NIGHT. ADDITIONAL THUNDERSTORMS
WILL AGAIN BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS
ON MONDAY...AND MAINLY DURING THE EVENING AND NIGHTTIME HOURS ON
TUESDAY THROUGH FRIDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL
WILL BE POSSIBLE FROM THE STRONGER STORMS...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...COOPERATIVE OBSERVERS...AND EMERGENCY MANAGEMENT OFFICIALS
ARE REQUESTED TO RELAY THEIR RAINFALL AND FLOODING REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

GOEHRING

In the hours before

Special weather statement, Aug 9, 2:18 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT SAT AUG 9 2008

OKZ002-003-TXZ002-003-092045-
BEAVER OK-HANSFORD TX-SHERMAN TX-TEXAS OK-
318 PM CDT SAT AUG 9 2008

...STRONG THUNDERSTORMS IN NORTHWESTERN BEAVER...TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN GOODWELL AND HARDESTY MOVING EAST
SOUTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM. RUNOFF FROM THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING OR
FLASH FLOODING.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 9, 2:41 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SAT AUG 9 2008

OKZ001>003-TXZ001>003-092115-
BEAVER OK-CIMARRON OK-DALLAM TX-HANSFORD TX-SHERMAN TX-TEXAS OK-
341 PM CDT SAT AUG 9 2008

...LINE OF STRONG THUNDERSTORMS IN NORTHWESTERN BEAVER...SOUTHEASTERN
CIMARRON...SOUTHERN TEXAS...NORTHERN DALLAM...NORTHERN HANSFORD AND
NORTHERN SHERMAN COUNTIES...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTH OF BOYD TO 10 MILES
EAST OF TEXLINE MOVING SOUTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS. RUNOFF FROM THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING OR
FLASH FLOODING.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN BEAVER...SOUTHEASTERN CIMARRON...SOUTHERN
TEXAS...NORTHERN DALLAM...NORTHERN HANSFORD AND NORTHERN SHERMAN
COUNTIES...INCLUDING THE CITIES OF BEAVER...STRATFORD AND
HARDESTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG
Special weather statement, Aug 9, 3:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT SAT AUG 9 2008

OKZ002-003-TXZ001>003-092215-
BEAVER OK-DALLAM TX-HANSFORD TX-SHERMAN TX-TEXAS OK-
417 PM CDT SAT AUG 9 2008

...LINE OF STRONG THUNDERSTORMS IN WESTERN BEAVER...SOUTHERN TEXAS...
DALLAM...NORTHERN HANSFORD AND SHERMAN COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BEAVER...TO TEXHOMA...TO TEXLINE.
THE LINE WAS MOVING TO THE SOUTH SOUTHEAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS LINE OF STORMS. STORM
INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WESTERN BEAVER...SOUTHERN TEXAS...DALLAM...NORTHERN
HANSFORD AND SHERMAN COUNTIES...INCLUDING THE CITIES OF BEAVER...
DALHART...GUYMON AND STRATFORD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON
Special weather statement, Aug 9, 4:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT SAT AUG 9 2008

OKZ001-TXZ001-092330-
CIMARRON OK-DALLAM TX-
531 PM CDT SAT AUG 9 2008

...STRONG THUNDERSTORM IN SOUTHERN CIMARRON AND NORTHERN DALLAM
COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF FELT.  THIS STORM IS NEARLY
STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN CIMARRON AND NORTHERN DALLAM COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Aug 9, 4:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT SAT AUG 9 2008

OKZ003-092345-
BEAVER OK-
540 PM CDT SAT AUG 9 2008

...STRONG THUNDERSTORM IN NORTHEASTERN BEAVER COUNTY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF KNOWLES MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GUSTS AROUND 50 MPH AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN BEAVER COUNTY...INCLUDING THE CITY OF
BEAVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Aug 9, 5:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT SAT AUG 9 2008

OKZ002-100015-
TEXAS OK-
609 PM CDT SAT AUG 9 2008

...STRONG THUNDERSTORM IN CENTRAL TEXAS COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HOUGH MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 9, 6:00 PM CST
Where
Beaver County, 8 mi NW of Gate
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.932, -100.152

Thunderstorm wind gusts...estimated between fifty-two knots and sixty-one knots...knocked over an irrigation pivot and also some large tree limbs were blown down. No injuries were reported. The time of occurrence was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129881.